Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jan 24, 2010, 4:03 PM CST for Randolph County, Alabama. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2010, 4:03 PM CST (22:03 UTC)
- Expired
- Jan 24, 2010, 6:00 PM CST
- In force
- 117 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 5:30 PM CST | FLASH FLOOD | Wedowee, AL | SEVERAL STREETS CLOSED DUE TO FLASH FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 811 m²/s²
- 0-3 km storm-relative helicity
- 872 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
426
WGUS54 KBMX 242203
FFWBMX
ALC111-250000-
/O.NEW.KBMX.FF.W.0002.100124T2203Z-100125T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CST SUN JAN 24 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE...
* UNTIL 600 PM CST
* AT 358 PM CST...COUNTY OFFICIALS CONTINUE TO REPORT EXCESSIVE
FLOWING WATER OVER PARTS OF RANDOLPH COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEDOWEE
AND FOSTERS CROSS ROADS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT TWO HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3313 8525 3313 8564 3337 8565 3350 8564
3349 8531
$$1 follow-up statement
337
WGUS74 KBMX 242317
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST SUN JAN 24 2010
ALC111-250000-
/O.CON.KBMX.FF.W.0002.000000T0000Z-100125T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH AL-
517 PM CST SUN JAN 24 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR
RANDOLPH COUNTY...
AT 511 PM CST...LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER
RANDOLPH COUNTY. SOME ROADS MAY REMAIN DIFFICULT TO DRIVE ON DUE TO
THE HEAVY RAINFALL FROM THIS AFTERNOON.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISON
CROSS ROADS...WEDOWEE...AND FOSTERS CROSS ROADS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH ARE POSSIBLE THROUGH
600 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3313 8525 3313 8564 3337 8565 3350 8564
3349 8531
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 3:34 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 24, 3:34 PM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 334 PM CST SUN JAN 24 2010 .DISCUSSION... WILL HAVE TO DEAL WITH SOME LEFT OVER CONVECTION EARLY TONIGHT. I DO NOTE CONVECTIVE REDEVELOPMENT JUST WEST OF THE MISSISSIPPI RIVER. I SUSPECT THAT WILL DISSIPATE SHORTLY AFTER SUNSET...AND WILL ONLY GO WITH A CHANCE OR SLIGHT CHANCE OF SHOWERS WEST OF THE MAIN CONVECTIVE BAND TONIGHT. COOLER AND BREEZY FOR MONDAY...BUT IT NOW LOOKS LIKE THERE SHOULD BE A GOOD DEAL OF SUNSHINE AND NO THREAT OF ANY LIGHT RAIN. NEXT SYSTEM STILL FORECAST TO ARRIVE IN THE THURSDAY/FRIDAY TIME FRAME. GFS AND ECMWF REMAIN SIMILAR ON THE PATH OF THE SURFACE LOW...WITH THE ECMWF ABOUT 6-9 HOURS SLOWER THAN THE GFS. LATER SHIFTS WILL NEED TO WATCH THERMAL PROFILE FORECASTS VERY CAREFULLY...AS CENTRAL ALABAMA REMAINS NOT ALL THAT FAR FROM A POTENTIAL FREEZING RAIN SITUATION. MUCH COLDER BEHIND THE END OF WEEK SYSTEM. /61/ && .AVIATION...18Z TAF DISCUSSION. WINDS AHEAD OF MAIN SQUALL LINE WILL CONTINUE TO GUST OUT OF SOUTHEAST TO AROUND 35 KNOTS...MAINLY ACROSS THE SOUTHEAST SECTIONS OF THE STATE. AS THE MAIN LINE MOVES THROUGH ACROSS THE EASTERN HALF OF THE STATE...1-3 HOURS OF ADDITIONAL STRATIFORM RAIN WILL OCCUR BEHIND THE LINE...BUT NO CONVECTION (TSRA) ANTICIPATED. IN ADDITION...LIGHT PRESSURE GRADIENT WILL MOVE INTO THE REGION...WITH WINDS BEHIND THE MAIN PRECIP DROPPING TO UNDER 10 KT AND A BRIEF PERIOD OF VFR CLDS. WITH PASSAGE OF TRUE FRONT AFTER 00Z...LOW LEVEL MOISTURE WILL POOL NEAR SURFACE WITH MFVR CIGS AROUND 06Z AND POSSIBLE IFR CONDS. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 40 49 30 47 25 / 30 10 10 0 0 ANNISTON 44 51 34 49 27 / 40 10 10 0 0 BIRMINGHAM 42 52 35 49 30 / 30 10 10 0 0 TUSCALOOSA 41 53 35 52 31 / 20 10 10 0 0 CALERA 42 52 36 50 30 / 30 10 10 0 0 AUBURN 45 54 28 53 27 / 60 10 10 0 0 MONTGOMERY 44 57 34 56 30 / 40 10 10 0 0 TROY 45 57 34 56 29 / 60 0 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 24, 1:45 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 145 PM CST SUN JAN 24 2010 ALZ011>015-017>050-251230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 145 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AS A LINE OF THUNDERSTORMS MOVES THROUGH THE EASTERN HALF OF THE STATE THIS AFTERNOON...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...INCLUDING ONE OR TWO TORNADOES. HEAVY RAIN WILL ALSO RESULT IN A BRIEF PERIOD OF EXCESSIVE RAIN RUNOFF ON STREETS AND SMALL STREAMS. THE MAIN THREAT AREA IS FOR AREAS NEAR AND SOUTH OF INTERSTATE 85 AND EAST OF INTERSTATE 65. IN ADDITION...AHEAD OF THE LINE OF THUNDERSTORMS...SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR. THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE LINE OF STORMS...AS WELL AS THE GUSTY WINDS...ENDING ACROSS ALL OF CENTRAL ALABAMA BY SUNSET. MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER AS IT RISES TO FLOOD STAGE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BREEZY WEST WINDS WILL DEVELOP ON BOTH MONDAY AND TUESDAY AFTERNOON. SUSTAINED WINDS ARE EXPECTED BETWEEN 10 TO 20 MPH WITH HIGHER GUSTS. MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER THROUGH MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY SOUTH AND EAST. STEFKOVICH
In the hours before
Local storm report, Jan 24, 10:05 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 5 SSE CARBON HILL 33.84N 87.48W
01/24/2010 E1.00 INCH WALKER AL PUBLIC
REPORTED ALONG YELLOW JACKET RD NEAR THE CEDRUM AREA.
&&
GOLDENLocal storm report, Jan 24, 10:09 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM TSTM WND GST 4 SE CLANTON 32.80N 86.58W
01/24/2010 M70 MPH CHILTON AL TRAINED SPOTTER
A SPOTTER WITH A HANDHELD ANEMOMETER MEASURED WINDS TO 70
MPH NEAR THE PEACH TOWER EXIT AT US-31 AND I-65 IN
CLANTON.
&&
61Local storm report, Jan 24, 10:57 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HEAVY RAIN GADSDEN 34.01N 86.01W
01/24/2010 E0.00 INCH ETOWAH AL EMERGENCY MNGR
REPORTS OF WATER COVERING PORTIONS OF 11TH ST AND
NOCCALULA RD. ALSO REPORTS OF WATER STANDING ON SEVERAL
ROADS IN THE WESTERN PART OF THE COUNTY...DEPTH OF WATER
UNKNOWN AT THIS TIME.
&&
GOLDENLocal storm report, Jan 24, 11:04 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1104 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN SYLACAUGA 33.18N 86.26W
01/24/2010 E0.00 INCH TALLADEGA AL FIRE DEPT/RESCUE
REPORTS OF ROADWAY COVERED IN WATER ON W 10TH ST IN THE
MIGNON AREA.
&&
GOLDENThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 2:47 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 24, 3:34 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 26 min |
| Jan 24, 3:54 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| Jan 24, 6:46 AM CST | Areal Flood Advisory | BMX | Walker | 119 min |
| Jan 24, 7:00 AM CST | Tornado Warning | BMX | Marengo | 45 min |
| Jan 24, 7:53 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Perry, Shelby | 31 min |
| Jan 24, 9:31 AM CST | Tornado Warning | BMX | Autauga, Chilton, Coosa | 29 min |
| Jan 24, 9:41 AM CST | Areal Flood Advisory | BMX | Dallas, Marengo, Perry | 2 hr |
| Jan 24, 10:01 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 29 min |
| Jan 24, 10:31 AM CST | Areal Flood Advisory | BMX | Chilton, Clay, Coosa, Talladega | 3 hr |
| Jan 24, 10:44 AM CST | Areal Flood Advisory | BMX | Etowah | 3 hr |
| Jan 24, 11:22 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore | 3 hr |
| Jan 24, 11:45 AM CST | Areal Flood Advisory | BMX | Dallas, Perry | 60 min |
| Jan 24, 12:50 PM CST | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jan 24, 1:07 PM CST | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph | 3 hr |
| Jan 24, 1:58 PM CST | Areal Flood Advisory | BMX | Calhoun | 2 hr |
| Jan 24, 1:58 PM CST | Tornado Warning | BMX | Chambers | 17 min |
| Jan 24, 2:04 PM CST | Flash Flood Warning | BMX | Clay, Cleburne, Randolph | 116 min |
| Jan 24, 2:22 PM CST | Areal Flood Advisory | BMX | Macon | 3 hr |
| Jan 24, 3:44 PM CST | Areal Flood Advisory | BMX | Montgomery | 61 min |
| Jan 24, 5:30 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Russell | 30 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.